You’ve been experiencing hair shedding for a while now, and you’re starting to get worried.
All the remedies you’ve tried haven’t worked.
Are you on medication?
Could it be something more serious?
Can all drugs cause hair loss?
Are you aware of the potential side effects of any medication you’re taking?
A bald spot is a possible side effect of many drugs.
I’ll look at the various types of medicines that can cause hair thinning, as well as what you can do if a medicine is to blame.
How hair loss from drugs occurs
The consequences of drug-induced excessive hair loss are variable.
It depends on the type of medication, dosage, and how long you’ve been taking it.
In most cases, the diffuse hair loss is temporary once you stop taking the drug.
But, in some cases, the loss of hair may be permanent.
To comprehend fully, let’s begin with the hair growth cycle, which consists of three phases.
It’s at this point that a drug imbalance can disrupt hair development.
1.Anagen phase (growth),
2.Catagen phase (transition), and
3.Telogen phase (resting).
There are two main types of drug induced hair loss:
Telogen effluvium is the most common type of drug-induced loss of hair.
It takes place when the hair follicles stop growing in the resting phase.
Generally, the hair gland goes through the hair growth cycle in an orderly fashion.
Nevertheless, certain drugs can disrupt this process.
When this happens, it forces the hair follicles to enter the telogen phase prematurely.
As a result, the hair shafts shed before they reach their full length and thickness.
This type of patchy hair loss is usually temporary and reversible.
The following are a handful of certain medications that may cause hair to fall:
- Anticancer drugs
- Antihypertensive drugs
- Acne medications
The anagen effluvium is a rare form of drug-induced hair loss.
Alopecia is the term used to describe the loss or damage of hair follicles during the anagen growth cycle.
This form of hair shedding is typically more severe and often irreversible.
Some drugs that can cause anagen effluvium include:
- Chemotherapy drugs used to treat cancer
- Radiation therapy
- Overdose of boric acid, arsenic, bismuth and mercury
- Some autoimmune disorders
Hair dropping out due to anagen effluvium is more severe than telogen effluvium.
Depending on the severity of damaged follicles, it can be short-term or long-lasting.
The types of drugs causing hair loss
Other medications, both prescription and over-the-counter, can cause your hair to fall out.
For example, medication used to treat high blood pressure and anxiety can all lead to alopecia.
More drugs that might cause hair loss include:
- oral contraceptive pill and hormone replacement therapy
- antithyroid drugs
- weight loss drugs
- cholesterol lowering drugs
- blood thinners
- synthetic vitamins
- gout – colchicine, allopurinol
Signs and symptoms of drug-induced alopecia
The first symptom is a change in the texture of your hair.
If you have straight hair, it may become brittle and start to break easily.
Or, if you have curly hair, it may become straighter and finer.
You may also notice your hair falling out in clumps, or your scalp starts itching and flaking.
Another symptom is a change in the color of your hair.
Assuming you have dark hair, it may become lighter or even start to turn grey.
How is a diagnosis made?
Hair loss can also occur on other parts of your body, such as your eyelashes, eyebrows, body hair and pubic hair.
It may be possible to observe regrowth after stopping a drug for three to six weeks.
These diagnostic procedures will probably be necessary.
A thorough drug history, including current and past medications, should be taken.
Be sure to include over-the-counter (OTC) drugs, herbal supplements, and vitamins in your drug history.
The doctor will also ask about your family history and perform a physical exam.
Tests may be performed to exclude other factors, including blood tests, scalp biopsy, hair pull testing, and other procedures.
The impact when hair drops off
Hair loss can be more than a cosmetic issue. It can also lead to psychological distress, especially in women.
A study published in the Journal of the American Academy of Dermatology found losing hair can impact people’s lives.
Moreover, women with hair thinning experience depression, anxiety, and social isolation.
They are also likely to miss work and school. Likewise, this could induce difficulty performing everyday activities.
Drug abuse causes alopecia
Drug abuse can generate hair falling out in several ways.
For example, chemicals in the drug can damage hair follicles, which leads to hair loss.
Further drug abuse can also cause inflammation and scarring of the scalp.
Moreover, this can lead to permanent hair loss.
Besides, drug abuse causes nutritional deficiencies that lead to hair loss.
Finally, drug addiction can lead to psychological stress that can trigger your hair to fall out.
Methamphetamine use can cause different forms of hair loss.
The chemicals in meth can damage hair follicles and lead to excessive hair loss.
Meth can also cause inflammation and scarring of the scalp, which can activate permanent hair loss.
Furthermore, methamphetamine abuse causes nutritional shortfall, resulting in loss of hair.
Finally, methamphetamine use can lead to psychological stress that can trigger hair loss.
An addiction causes nutritional deficiencies, changes in sleeping patterns, and lack of self-care.
This type of abuse can cause you to lose your appetite and miss critical nutrients, resulting in less hair growth.
In addition, addiction leads to less self-care, which further contributes to hair dropping.
Marijuana can cause hair loss, according to some studies.
Besides, high usage creates a negative effect on the endocrine system, which impacts hair growth.
The body needs a proper balance when it comes to your hormones.
So anything that alters the homeostasis in your body can create hair shedding.
Moreover, such abuse causes other health issues in the long-term.
Finally, marijuana usage causes psychological stress that can trigger your hair to fall.
Prevention and treatment
Most drugs have the potential to cause hair loss as a side effect.
This is because they can affect the endocrine system, which regulates hormones.
When the hormone levels are off balance, it can lead to hair shedding, and patchy hair loss.
While not all drugs caused hair loss, be aware of potential side effects.
There are many strategies to prevent and treat hair falling.
Let’s discuss some of such strategies here:
Addressing the problem of drug addiction:
The first step in treating drug-induced hair loss is to address the dependency.
This may need professional help, such as therapy, counselling, and/or medication.
Ensure different lifestyle changes can also help prevent and reverse hair loss caused by some drugs.
Eating a healthy diet:
A nutritious diet is important for health, including hair regrowth.
Eating plenty of fruits, vegetables, and lean protein can help keep hair healthy.
Finding ways to manage your stress levels can help prevent hair shedding.
Some popular ways are meditating, yoga, and deep-breathing exercises.
Exercise in any form is also important for overall health and can help reduce stress levels.
There are some specific foods that can aid healthy hair. Here are my recommendations:
- biotin-rich foods, such as eggs, nuts, and legumes;
- zinc-rich foods, such as oysters, beef, and spinach;
- iron-rich foods, such as red meat, dark leafy greens,
- and iron-fortified cereals.
Laser treatment is a great way to get your hair growth on point, but it can be expensive.
Luckily, there’s low-level laser therapy that doesn’t come with the high price tag!
While hair loss is a potential side-effect of many drugs, it’s not something you have to accept.
If you think your medication is causing your hair to fall, seek your doctor’s advice.
There are possibilities of switching to a different drug with fewer side effects.
You can also read articles about other possible causes of loss of hair on my website.
- Does drug-induced alopecia grow back?
In most cases, drug-induced hair loss is temporary.
Any new hair growth can take place once you stop taking most medications.
There are some exceptions, such as chemotherapy for breast cancer. But this is typically not the case.
- What blood pressure drugs cause hair loss?
Some common blood pressure medications include beta-blockers, ACE inhibitors, and diuretics.
If you’re having trouble growing your hair, discuss with your doctor on other options.
Do steroids cause hair loss?
Steroids like prednisone, methylprednisolone and others can cause hair loss.
But its side effect is more common with oral steroids than topical steroids.
Just a heads up: My articles may include affiliate links!
If you buy something, you will not pay any extra money, but I will get a small commission.
Many thanks for your support!
I don’t recommend using any phrases in place of medical advice, diagnosis, or treatment.
They are for educational purposes only.
The FDA has not conducted any studies on them.
If you have a medical concern, see your doctor immediately.